Alert archive / Colorado / Special Weather Statements in 2017
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 15, 2017, 4:49 PM MDT for Costilla County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2017, 4:49 PM MDT (22:49 UTC)
- Expired
- Jul 15, 2017, 5:30 PM MDT
- In force
- 41 min
- Issued by
- NWS Pueblo, CO
County Costilla County, CO
The radar
The Pueblo radar (KPUX), 192 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.8 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1785 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
624 WWUS85 KPUB 152249 SPSPUB Special Weather Statement National Weather Service Pueblo CO 449 PM MDT SAT JUL 15 2017 COZ071-074-075-152330- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Southern San Luis Valley CO- Southern Sangre De Cristo Mountains Above 11000 Ft CO- 449 PM MDT SAT JUL 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COSTILLA COUNTY UNTIL 530 PM MDT... At 449 PM MDT, Doppler radar was tracking a strong thunderstorm near San Acacio, or 28 miles southeast of Alamosa, moving south at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... San Luis, Mesita, San Acacio, San Pablo, Sanchez Reservoir, Chama and Garcia. LAT...LON 3700 10561 3719 10573 3727 10543 3700 10518 TIME...MOT...LOC 2249Z 340DEG 10KT 3718 10551 $$ Hodanish
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 15, 2:52 PM MDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 15, 2:52 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 252 PM MDT Sat Jul 15 2017 .SHORT TERM...(This evening through Sunday) Issued at 250 PM MDT Sat Jul 15 2017 ...Upper Monsoonal Circulation Still Impacting the Region... The upper monsoonal disturbance that has been swirling showers and thunderstorms across the area for the past 24 hours or so continues to impact the region this afternoon. The circulation is clear in satellite and radar loops. Disturbance will continue to impact the region through this evening. Most activity should end from west to east by around midnight although some activity may linger along the Kansas border area until after midnight. Airmass remains very moist with ample moisture through all depths of the troposphere. This will continue to make for very efficient moisture to rainfall conversion processes. Thus, along with the lightning threat, the risks of heavy rain and flash flooding will continuing, particularly on area burn scars. A few storms may also produce locally gusty winds to around 50 mph and some small hail. Based on high res model runs, it looks like the greatest concentration of storms this evening may end up over the plains east of the I-25 corridor, nearest the monsoon circulation center. Some drier air may actually begin working into the I-25 corridor region by this evening. On Sunday, some drier air will start filtering into southern Colorado on the back side of the old monsoonal disturbance. This should bring a much less active day to a lot of the plains. However, the far eastern plains may be close enough to the old disturbance to still see a fair number of storms. Also, the mountains should still see a fair amount of activity in the afternoon once the lifting effect from terrain and strong heating kicks in. So, while the I-25 corridor and most of the plains looks considerably drier, the far eastern plains and mountains could still be fairly active. The thunderstorm risks will continue to be the same as today but on a smaller, more localized scale. Although the scale will be smaller, the burn scar areas will still have to be monitored. If any one of the scars happens to get hit by a storm, flash flooding will be a concern given the monsoon moisture that will still exist over the mountain areas. .LONG TERM...(Sunday night through Saturday) Issued at 250 PM MDT Sat Jul 15 2017 The monsoon plume, for the most part, will remain over the region during this long term forecast period, as guidance shows high RH values remaining over the area along with a ribbon of max precip water values. Showers and thunderstorms will be scattered to likely over the mountains. However we will likely see somewhat drier conditions over the lower elevations (as compared to the last few days) along with warmer conditions. Temperatures over the lower elevations will warm up with mid to upper 90s returning to the plains, 70s and 80s mtns/valleys. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 250 PM MDT Sat Jul 15 2017 Old monsoonal disturbance will continue drifting slowly east across the plains portion of the flight area through this evening. It will drift only very slowly eastward. This will continue showers and storms across the far eastern plains through the evening with activity becoming more isolated from the I-25 corridor westward. Primary risks will include lightning and heavy rain. Additionally, local flash flooding, gusty winds to around 50 mph and small hail will be possible. Areas of MVFR, IFR and LIFR GIGS and VSBYS can be expected through precipitation. These conditions will be fairly scattered from the I-25 corridor westward but more widespread east of the corridor. Most activity should diminish from west to east by around midnight although some activity may linger along the Kansas border past midnight. The airmass will dry out considerably over the flight area on Sunday as dry air on the back side of the monsoon disturbance filters into the region. However, convection will not shut down completely. Favored areas will include the mountains and also the far eastern plains adjacent to Kansas. These areas will still have a good amount of monsoon moisture to work with. For the areas in between, including the I-25 corridor and most of the plains, there will be less moisture to work with and, therefore, less activity. All 3 terminal sites, KCOS, KPUB and KALS, will be subject to thunderstorms and the general conditions described above. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LW LONG TERM...HODANISH AVIATION...LW
Hazardous weather outlook, Jul 15, 11:08 AM MDT, 5 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1108 AM MDT Sat Jul 15 2017 COZ058>089-093>099-161715- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1108 AM MDT Sat Jul 15 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop across south central and southeast Colorado this afternoon. The main storm risks today will be lightning and heavy rain. The heavy rain will result in a continued risk of flash flooding, particularly over the burn scar areas, as storms will again be very slow moving. A few of the stronger storms today may also produce wind gusts to 60 mph and hail up to the size of nickels. Thunderstorms will slowly dissipate this evening, with most activity ending by or a little past midnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday The mountains and high valleys will see daily chances of afternoon and evening thunderstorms into the end of next week. Drier conditions are expected over the eastern plains Sunday through Wednesday although isolated storms will continue. An uptick in storm activity can be expected across the eastern plains later in the week as monsoon moisture begins to work back into the region. Lightning and locally heavy rain will be the main storm risks through the week. This will include the risk of flash flooding generally over and near recent burn scars. Gusty outflow winds of up to 50 mph and small hail will also be possible with some of the stronger storms. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across all of south central and southeast Colorado. 50/50
In the hours before
Local storm report, Jul 15, 3:44 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
344 PM MDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HEAVY RAIN 5 NE MANITOU SPRINGS 38.91N 104.86W
07/15/2017 M1.00 INCH EL PASO CO TRAINED SPOTTER
RAINFALL RATE, ACCORDING TO THEIR HOME
WEATHER STATION, ARE 2.94"/HOUR.
&&Local storm report, Jul 15, 4:16 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
416 PM MDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HEAVY RAIN 4 NNE MANITOU SPRINGS 38.90N 104.88W
07/15/2017 M0.60 INCH EL PASO CO PUBLIC
&&Local storm report, Jul 15, 4:19 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
419 PM MDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HEAVY RAIN 3 SW AIR FORCE ACADEMY 38.97N 104.90W
07/15/2017 M1.42 INCH EL PASO CO OTHER FEDERAL
FELL IN APPROXIMATELY 45 MINUTES.
&&Special weather statement, Jul 15, 4:43 PM MDT, 6 minutes before
Special Weather Statement National Weather Service Pueblo CO 443 PM MDT SAT JUL 15 2017 COZ095>098-152330- Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO- Western Kiowa County CO-Eastern Kiowa County CO- 443 PM MDT SAT JUL 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...CENTRAL KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 530 PM MDT... At 442 PM MDT, Doppler radar was tracking a strong thunderstorms near Sweetwater Reservoir, or 24 miles northwest of Lamar, moving northeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Very heavy rain will also occur with these storms. Minor flooding will be possible. Locations impacted include... Eads, Neeoshe Reservoir, Neegronda Reservoir, Sweetwater Reservoir and Queens Reservoir. LAT...LON 3813 10294 3861 10304 3857 10263 3821 10249 TIME...MOT...LOC 2242Z 222DEG 8KT 3837 10287 Hodanish
Special weather statement, Jul 15, 4:47 PM MDT, 2 minutes before
Special Weather Statement National Weather Service Pueblo CO 447 PM MDT SAT JUL 15 2017 COZ093-094-097-152330- Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO- La Junta Vicinity/Otero County CO- 447 PM MDT SAT JUL 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTERO...NORTHEASTERN LAS ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 530 PM MDT... At 444 PM MDT, Doppler radar was tracking a strong thunderstorms 8 miles southwest of Timpas, or 24 miles southwest of La Junta, moving northeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Very heavy rain will occur with these thunderstorms. Minor flooding will be possible. These storms will eventually move into the highway 50 corridor between Rocky Ford and Las Animas after 5:45 pm. LAT...LON 3744 10345 3772 10400 3800 10382 3796 10307 TIME...MOT...LOC 2244Z 222DEG 8KT 3772 10386 Hodanish
Special weather statement, Jul 15, 4:49 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 449 PM MDT SAT JUL 15 2017 COZ071-074-075-152330- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Southern San Luis Valley CO- Southern Sangre De Cristo Mountains Above 11000 Ft CO- 449 PM MDT SAT JUL 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COSTILLA COUNTY UNTIL 530 PM MDT... At 449 PM MDT, Doppler radar was tracking a strong thunderstorm near San Acacio, or 28 miles southeast of Alamosa, moving south at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... San Luis, Mesita, San Acacio, San Pablo, Sanchez Reservoir, Chama and Garcia. LAT...LON 3700 10561 3719 10573 3727 10543 3700 10518 TIME...MOT...LOC 2249Z 340DEG 10KT 3718 10551 Hodanish
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:39 PM MDT | Areal Flood Advisory | PUB | Fremont, Pueblo | 2 hr |
| Jul 14, 6:49 PM MDT | Areal Flood Advisory | PUB | Chaffee, Fremont | 116 min |
| Jul 14, 9:00 PM MDT | Areal Flood Advisory | PUB | Custer, Fremont | 2 hr |
| Jul 15, 1:22 PM MDT | Areal Flood Advisory | PUB | El Paso | 113 min |
| Jul 15, 1:34 PM MDT | Flash Flood Warning | PUB | El Paso | 116 min |
| Jul 15, 3:03 PM MDT | Areal Flood Advisory | PUB | El Paso | 117 min |
| Jul 15, 3:04 PM MDT | Special Weather Statement | PUB | Baca | 11 min |
| Jul 15, 3:18 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Jul 15, 4:43 PM MDT | Special Weather Statement | PUB | Kiowa | 47 min |
| Jul 15, 4:47 PM MDT | Special Weather Statement | PUB | Otero | 43 min |
| Jul 15, 5:11 PM MDT | Areal Flood Advisory | PUB | Kiowa | 2 hr |
| Jul 15, 5:46 PM MDT | Special Weather Statement | PUB | Alamosa | 29 min |
| Jul 15, 5:47 PM MDT | Special Weather Statement | PUB | Prowers | 43 min |
| Jul 15, 5:55 PM MDT | Flash Flood Warning | PUB | Kiowa | 2 hr |
Nearby
Special Weather Statements in Colorado, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.